'Trying to save a life': Auburn Community Hospital implements new Narcan program

Posted on: 04/19/2017

Gwendolyn Craig gwendolyn.craig@lee.net            Apr 18, 2017

AUBURN — Once a day, at least, someone suffering a drug overdose ends up in the Emergency Department of Auburn Community Hospital.

Those who overdose on heroin or some other opiate often stop breathing, said Chief of Emergency Medicine Dr. Patsy Iannolo. It only takes five to 10 minutes of poor breathing before someone becomes brain dead, he added. Family members or friends oftentimes try administering CPR or putting the person into a cold bathtub to revive them before calling 911 and going to the emergency room.

"That typically doesn't work," Iannolo said.

To help families be less helpless in such dire situations, Iannolo has implemented a new program at the hospital, giving a dose of Narcan Nasal Spray to a friend or family member upon their loved one's discharge. Staff train the person how to use the antidote, too, so if/when that situation may happen again, they are ready.

"We're trying to save a life," he said. "We're trying to save people's lives while they continue to live and have the opportunity to get help."

While the Narcan will help as a first emergency response, Iannolo cautioned that it's not a substitute for going to the hospital. One of the biggest problems opiate users face is the unknown of what's in the latest bag they are using. Oftentimes heroin is laced with fentanyl, a synthetic opioid that can be fatal even in very small doses. It's not possible to distinguish, either, what kind of drugs one might be taking.

Related

Auburn Community Hospital shares more details on former Cayuga County nursing home plans

AUBURN — Representatives from Auburn Community Hospital including CEO Scott Berlucchi came t…

Lon Fricano, president of the Heroin Epidemic Action League, said even when someone goes through treatment, the chances of relapsing are high.

"The first thing is making sure we can save these lives," Fricano said. "You can't help someone get better if they're dead."

Another hurdle for those with addiction, Iannolo said, is that many times people who are clean for a while go back to the same dose they last took if they relapse. Their bodies no longer have the tolerance for that amount, and they overdose.

The opiate, Iannolo said, typically lasts longer in the person's system than the Narcan. So when a person is revived through the first dose, there's a chance it could wear off, allowing the opiate to take effect again. Iannolo said in the emergency room, staff often has to give patients four or five doses of Narcan. Some have even been given an intravenous drip.

"This is the initial, life-saving treatment so that a helpless family member isn't just standing beside a dead person," he said.

http://auburnpub.com/lifestyles/trying-to-save-a-life-auburn-community-hospital-implements-new/article_031d2edf-0e41-5e31-9388-3d0dc2793833.html

Back to Article List